Had a Little Bit of a Scare…

November was pretty hectic for me, ET-wise. First, my Hematologist was upset with me because I neglected to tell him about a blood clot I’d had in my retina 3 months earlier. Then, as a result, my chemo dose was raised. Then, I had a scare that landed me in the Cardiac unit of the hospital, over night.

It was Sunday, and that’s the day that I make a point to go out and visit my horse and my friend who owns the farm where he’s boarded. I was grooming him, and as I was picking out his hooves I would stand up from each hoof and instantly have an intense, burning pain on the left side of my head. The kind that scrunches up your face and makes you say, “ow!”. It happened with all four hooves. This was just before noon. Later, as I was hanging out with my friend, I kept getting dizzy, to the point where I had to sit down or fear falling down. I was also far more fatigued than usual. Finally, I went home around 3:00, and right after I got home, I got a really upset stomach. Like churning-tummy upset. So I laid on the couch for the evening. Eventually, the tummy-ache faded, but around 7 or so I developed a sharp pain up the left side of my neck and across the bottom of the left side of my jaw. I was watching t.v. with my daughter, and it was strong enough for my to grab my jaw and say, “ow ow ow ow!!!”. It startled my daughter, too. She knew how my day had been going, and at this point she suggested that I go to the walk-in clinic. Well, I’m somewhat stubborn, so I didn’t…yet. Around 10pm, I got a dull pain radiating down my left arm, and my left hand fell asleep. Now, hands falling asleep is not uncommon for me, but it is uncommon when I’m not doing certain things. And there was the pain with it. All of the day’s events, plus my ET, made me tell my daughter at this point, “I think I need you to drive me to the ER”. In the back of my mind, all I could think of was ‘heart attack’.

So, off we went. I hadn’t even related half of my symptoms to the triage nurse (or told her about my ET), and they had me in a wheelchair and were whisking me to the examining room. 4 nurses rushed in (I swear, ‘descended on me’ is a better phrase for what they did), and before I could make sense of it all, they had me hooked up to an IV, had drawn blood, had done an EKG, taken my blood pressure, had me hooked up to the monitors, and taken down my history and symptoms. WOW. Seriously, it was like 2 minutes. Within 5 they’d added a chest x-ray.

They kept me in the Cardiac Observation overnight.  They had asked me about my blood pressure, and I told them I had high blood pressure, but it was controlled by medication.  Apparently, they only heard me say it was high, not that it was controlled, because I learned later that one of the pills they gave me was to bring my BP down.  They also put me on a nitro patch.  This is important, because somewhere around 4am, during one of the hourly ‘let’s make sure Julie isn’t asleep’ checks, the nurse couldn’t get a BP reading.  She tried my left arm.  Three times.  Then my right.  Then back to the left.  Then she said, “um…I need to go ask the doctor something.  I’ll be right back.”  Let me tell you, that is NOT a reassuring feeling.  A few minutes later, she whisked back in, ripped the nitro patch off and wiped it all off, and hooked up a new bag of IV fluids.  In the next 3 hours, I had 3 more bags.  It turns out, my BP had gotten down to 60/41, because they a) had not listened fully to what I said, b) had given me heavy duty BP meds, and c) had me on the nitro patch, which also lowers your BP.

The next morning, they did a stress test and an echo-something-or-other (an ultrasound of my heart).  They decided that I hadn’t had a heart attack, so I was no longer their problem and was being sent home.  I pointed out that I didn’t go into the Cardiac Unit with these symptoms, I went to the ER.  I kind of felt that they should have put me back into the general ER pool and figured out what was wrong with me.  They didn’t agree.  So home I went.

Two other things that I want to mention about that visit.  First, you can bet (if you’ve read my recent posts) that I made sure my Hematologist knew I was in the hospital.  Second, my primary care doctor – because of the BP mishap – decided to take me off my BP medication.  He still won’t put me back on it, despite my BP getting higher.  I’m a little irritated about that.

Because of this visit, my Hematologist has seen me twice since then (in the last 4 weeks).  He has also run some tests to check for blood clots, which have apparently come back negative.  So we don’t really know what caused this.  I am being told it is because of the ET, but no one can seem to be more specific.

Advertisements

~ by julie70 on December 4, 2010.

2 Responses to “Had a Little Bit of a Scare…”

  1. Hi Julie
    I was suffering these symptoms and others before I was diagnosed with ET. The emergency room did not recognise anything and told me I was having an anxiety attack as the scaring of a heart attack didn’t show up. After many questions I understand that our blood platelets are so thick and sticky they restrict flow to the smaller veins around our eyes, brain, heart and extremities. That is why ET patients take the asprin to thin the blood and help the flow. You did the right thing telling your Hematologist where you where because unless doctors are familiar with this disease they will be searching for blood clots etc. When I was feeling any symptoms coming on I’d take an asprin and that would help within minutes. My doctor told me asprin is natural and comes from willow tree bark. I never forget to take an asprin every day and I don’t have any ET symptoms.
    Sybil
    xxxx

    • Yep, I also take an aspirin a day – 81mg. When I was first going through testing, before my diagnosis of ET, I was told that the blood flow through my carotid arteries was slowed, as if there was a blockage. They kept looking for this blockage, but couldn’t find one. It turned out that it was due to the ET.
      I also have shortness of breath, like an asthma attack, that occurs when my adrenaline increases. My regular doctor says ‘panic attack’, but my Hematologist says ET. It makes sense that when my heart speeds up for whatever reason, the blood is not able to keep up with the need for oxygen. It has become yet another way of being aware of exactly how the activity I am doing can affect me, and adjusting accordingly.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

 
%d bloggers like this: